North Dakota, 2004Winter Storm in North Dakota, January 24 to 25, 2004
January 24 to 25, 2004 · NWS BIS · 29 events in 29 counties and zones
Low pressure over the central Rockies intensified into a major winter storm impacting North Dakota on the weekend of January 24th and 25th. A persistent snow event produced 6 to 12 inches of snow over most of western and central North Dakota.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure over the central Rockies intensified into a major winter storm impacting North Dakota on the weekend of January 24th and 25th. A persistent snow event produced 6 to 12 inches of snow over most of western and central North Dakota. The heaviest band of snow fell from the northwest through central North Dakota where snowfall amounts ranged from 9 to 12 inches. The storm began as freezing rain and sleet over north central North Dakota before turning over to all snow. Gusty winds of 15 to 25 mph accompanied the storm resulting in considerable blowing and drifting snow and wind chills to 30 below zero. Travel throughout the region was impacted due to reduced visibilities and blocked roads. Numerous vehicle accidents were reported with some minor injuries but no details on the injured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 24, 3:30 AM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Jan 24, 3:30 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CST SAT JAN 24 2004
.SHORT TERM...
MODELS IN GOOD AGREEMENT THRU 12Z MONDAY. PRECIPITATION ENDING
AT 00Z MONDAY EXPECTED TO GENERATE STORM TOTALS 6 TO 10 INCH RANGE
MOST OF WESTERN/CENTRAL CWA. WINDS WILL ALSO POSE A PROBLEM FOR
CONSIDERABLE BLOWING AND DRIFTING SNOW AND LOW WIND CHILL VALUES
WITH STEADY OR FALLING TEMPERATURES. WILL UPGRADE TO WINTER STORM
WARNING MOST OF WESTERN/CENTRAL CWA.
.LONG TERM...
NEW GFS AND 12Z EURO IN FAIR AGREEMENT LONG TERM WITH SERIES OF LOWS
SLIDING ALONG ARCTIC BOUNDARY SETTING UP SOUTH OF ZONES. TIMING AND
STRENGTH OF THESE LOWS AND ASSOICATED UPPER LEVEL S/WS WILL BE
DIFFICULT TO DETERMINE AND WILL MAKE MINOR ADJUSTMENTS TO INCREASE
COORDINATION WITH SURROUNDING WFOS WITH NO MAJOR CHANGES. ADDED
CHANCE POPS IN NEW DAY 8.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING WEST AND CENTRAL THIS AFTERNOON THROUGH SUNDAY.
WINTER WEATHER ADIVOSRY THIS AFTERNOON THROUGH SUNDAY NORTHWEST.
WINTER STORM WATCH THIS TONIGHT THROUGH SUNDAY NORTH CENTRAL.
&&
RGT/HW
Hazardous weather outlook, Jan 24, 4:39 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CST SAT JAN 24 2004
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251038-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
439 AM CST SAT JAN 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP WEST AND SPREAD EAST DURING THE DAY
TODAY AND CONTINUE THROUGH TONIGHT. SEVERAL INCHES OF
SNOW IS EXPECTED ALONG WTIH GUSTY WINDS PRODUCING AREAS
OF BLOWING AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL CONINUE INTO SUNDAY EVENING. SIGNIFICANT SNOW
AMOUNTS ARE POSSIBLE OVER THE SOUTHERN HALF OF NORTH DAKOTA
WITH LESSOR AMOUNTS ACROSS THE NORTH. BITTER COLD IS EXPECTED
MONDAY THROUGH FRIDAY WITH NIGHTTIME TEMPERATURES 20 TO 30
BELOW AND DAYTIME HIGHS 5 TO 15 BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS...PLEASE CONTACT THE
BISMARCK NWS OFFICE WITH SNOWFALL REPORTS OR ANY PERTINENT WEATHER
INFORMATION.
TURNER
Winter Storm, Burke
- When
- January 24, 8:00 AM CST to January 25, 4:00 PM CST
- Where
- Burke forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Winter Storm, Divide
- When
- January 24, 8:00 AM CST to January 25, 4:00 PM CST
- Where
- Divide forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Winter Storm, McKenzie
- When
- January 24, 8:00 AM CST to January 25, 4:00 PM CST
- Where
- McKenzie forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Winter Storm, Mountrail
- When
- January 24, 8:00 AM CST to January 25, 4:00 PM CST
- Where
- Mountrail forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Winter Storm, Renville
- When
- January 24, 8:00 AM CST to January 25, 4:00 PM CST
- Where
- Renville forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Winter Storm, Williams
- When
- January 24, 8:00 AM CST to January 25, 4:00 PM CST
- Where
- Williams forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
Winter Storm, Bottineau
- When
- January 24, 9:00 AM CST to January 25, 4:00 PM CST
- Where
- Bottineau forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Winter Storm, Dunn
- When
- January 24, 9:00 AM CST to January 25, 4:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Winter Storm, McHenry
- When
- January 24, 10:00 AM CST to January 25, 4:00 PM CST
- Where
- McHenry forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Winter Storm, McLean
- When
- January 24, 10:00 AM CST to January 25, 4:00 PM CST
- Where
- McLean forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Winter Storm, Mercer
- When
- January 24, 10:00 AM CST to January 25, 4:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Winter Storm, Oliver
- When
- January 24, 10:00 AM CST to January 25, 4:00 PM CST
- Where
- Oliver forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Winter Storm, Ward
- When
- January 24, 10:00 AM CST to January 25, 4:00 PM CST
- Where
- Ward forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Winter Storm, Billings
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- Billings forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Winter Storm, Burleigh
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- Burleigh forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Winter Storm, Dickey
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- Dickey forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Winter Storm, Emmons
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- Emmons forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Winter Storm, Foster
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- Foster forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Winter Storm, Kidder
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- Kidder forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Winter Storm, La Moure
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- La Moure forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Winter Storm, Logan
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- Logan forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Winter Storm, McIntosh
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- McIntosh forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Winter Storm, Morton
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- Morton forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Winter Storm, Pierce
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Winter Storm, Rolette
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- Rolette forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Winter Storm, Sheridan
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- Sheridan forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Winter Storm, Sioux
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Winter Storm, Stutsman
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- Stutsman forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Winter Storm, Wells
- When
- January 24, 11:00 AM CST to January 25, 4:00 PM CST
- Where
- Wells forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, January 24, 20041 death · 1 injured · $5,000 · 1 event
- Blizzard and High Wind in Alaska, January 24 to 27, 2004$150,000 · 63 kt wind · 8 events
- Winter Storm in Minnesota, January 24 to 26, 200441 events
- Winter Storm in Minnesota, January 24 to 26, 200424 events
- Winter Storm in North Dakota, January 24 to 26, 200418 events
- Cold in Maine, January 24 to 25, 200417 events
- Winter Weather in Washington, January 24, 20042 injured · 1 event
- Winter Storm in Montana, January 24 to 31, 200416 events
- Cold in New Hampshire, January 24 to 25, 200412 events
- Cold in Maine, January 24 to 27, 200410 events
- Winter Storm in Idaho, January 24 to 25, 20048 events
- High Surf in Hawaii, January 24 to 25, 20046 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381047, 5381050, 5381059, 5381063, 5381066, 5381073, 5381046, 5381051, 5381057, 5381060, 5381061, 5381064, 5381071, 5381045, 5381048, 5381049, 5381052, 5381053, 5381054, 5381055, 5381056, 5381058, 5381062, 5381065, 5381067, 5381068, 5381069, 5381070, 5381072.